Definable groups of partial automorphisms

Published in Selecta Math. (N.S.), 2009

Recommended citation: Kamensky, M. (2009). Definable groups of partial automorphisms. Selecta Math. (N.S.), 15(2), 295–341.

The motivation for this paper is to extend the known model theoretic treatment of differential Galois theory to the case of linear difference equations (where the derivative is replaced by an automorphism.) The model theoretic difficulties in this case arise from the fact that the corresponding theory ACFA does not eliminate quantifiers. We therefore study groups of restricted automorphisms, preserving only part of the structure. We give conditions for such a group to be (infinitely) definable, and when these conditions are satisfied we describe the definition of the group and the action explicitly. We then examine the special case when the theory in question is obtained by enriching a stable theory with a generic automorphism. Finally, we interpret the results in the case of ACFA, and explain the connection of our construction with the algebraic theory of Picard-Vessiot extensions. The only model theoretic background assumed is the notion of a definable set.

Direct Link